Iowa, 2007

Winter Storm in Iowa, February 24 to 25, 2007

February 24 to 25, 2007 · NWS OAX · 3 events in 3 counties and zones

Low pressure tracked across northeast Kansas and into northeast Iowa February 24th through February 25th. The storm dropped several inches of snow over most of eastern Nebraska and western Iowa, with 6 to 8 inches reported over parts of western Iowa from Council Bluffs northward.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Low pressure tracked across northeast Kansas and into northeast Iowa February 24th through February 25th. The storm dropped several inches of snow over most of eastern Nebraska and western Iowa, with 6 to 8 inches reported over parts of western Iowa from Council Bluffs northward. The snow began as rain and changed over to a rain/sleet mix before changing to all snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 24, 3:00 PM CST, 4 hours earlier.

Area forecast discussion, Feb 24, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CST SAT FEB 24 2007

.DISCUSSION...

STRONG LATE WINTER STORM MOVING ACROSS THE SOUTHERN PLAINS THIS
AFTERNOON WITH WIDE VARIETY OF WEATHER. SCATTERED THUNDERSTORMS
CURRENTLY OVER EASTERN NEBRASKA AROUND OFK AND OLU JUST AHEAD OF
INVERTED SURFACE TROUGH THAT EXTENDS FROM LOW PRESSURE IN CENTRAL
KANSAS. MODELS CONTINUE TO TRACK SYSTEM EAST INTO NORTHERN MISSOURI
TONIGHT WITH WINTER WEATHER SPREADING INTO EASTERN NEBRASKA AND
SOUTHWEST IOWA. SNOW HAD SPREAD INTO NORTHWESTERN PARTS OF THE CWA
EARLY THIS AFTERNOON WITH GUSTY NORTHWEST WINDS EXPECTED TO MOVE
INTO THE AREA BY MID AFTERNOON. GFS CROSS SECTIONS CONTINUE TO SHOW
BEST VERTICAL MOTION LATE AFTERNOON THROUGH 06Z ACROSS THE CWA AND
HAVE ADJUSTED QPF AND SNOWFALL FOR TONIGHT BASED ON HPC BLEND OF GFS
AND CANADIAN. THIS LATEST SOLUTION BRINGS A BAND OF HEAVIER SNOW
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT SO HAVE ADDED
THIS AREA INTO THE WINTER STORM WARNING WHERE 4 TO 8 INCHES EXPECTED
ALONG WITH THE STRONG NORTHWEST WINDS.

MOST OF THE ACCUMULATING SNOW SHOULD BE OVER BY SUNDAY MORNING
ALTHOUGH WINDS EXPECTED TO HOLD ON UNTIL THE AFTERNOON BEFORE EASING
OFF AS GRADIENT WEAKENS. FLURRIES LIKELY TO LINGER OVER PARTS OF THE
AREA SUNDAY NIGHT WITH TREND TOWARD COLDER TEMPERATURES AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS MONDAY AND MONDAY NIGHT.
NEXT SYSTEM TAKES SHAPE OVER THE WESTERN HIGH PLAINS ON TUESDAY WITH
SOUTH FLOW RETURNING TO THE AREA.

THE FORECAST CONCERNS IN THE EXTENDED WILL MAINLY BE ASSOCIATED WITH
THE NEXT STORM SYSTEM TO AFFECT THE AREA WED INTO THU.

AS THE SYSTEM APPROACHES...RETURN FLOW SHOULD BE HOLDING TEMPS UP BY
WED MORNING.  THERE MAY EVEN BE A LITTLE WARM ADVECTION INDUCED
MIXED PCPN IN THE FAR NORTH.  KEPT TEMPS DOWN BELOW GUIDANCE WED
DUE TO EXPECTED COMBO OF A LOT OF CLOUDS...SE LOW LEVEL WINDS...
AND POSSIBLE MELTING SNOW COVER.  FAR SOUTH COULD GET SUBSTANTIALLY
WARMER IF A FRONT COULD MAKE IT ACROSS THE BORDER...BUT WILL HOLD
OFF FOR NOW.

MAIN SURFACE LOW MOVES THROUGH WED NIGHT INTO THU.  PUT POPS UP A
BIT IN EASTERN COUNTIES...BUT MAY HAVE TO GO HIGHER IF CURRENT
TRENDS PERSIST WITH A CLOSED UPPER LOW MOVING THROUGH NORTHEAST
NEBRASKA.

DID NOT MAKE ANY SIGNIFICANT CHANGES TO LATER PERIODS OF THE
FORECAST.  HPC FAVORED THE 00Z/24 ECMWF SOLUTION...BUT WAS HAVING
SECOND THOUGHTS LATER IN THE AFTERNOON.  AS BOTH GFS AND ECMWF KEPT
A LONG WAVE TROUGH IN THE MIDWEST...FAVORED THE SOMEWHAT COOLER THAN
GUIDANCE TEMPS IN THE PREVIOUS FORECAST.  DO NOT SEE ANY QUICK
WARMING...AND THERE IS SOME CHANCE THAT ARCTIC FRONT COULD MAKE IT
INTO THE AREA BY LATE IN THE WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR
     NEZ011-012-015>018-030>034-042>045-050-051-065.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR
     NEZ052-053-066-067-068-078-088>093.

IA...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR
     IAZ043-055.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR
     IAZ0 56-069-079-080-090-091.

&&

FOBERT/POLLACK
Hazardous weather outlook, Feb 24, 5:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST SAT FEB 24 2007

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-043>045-
050>053-065>068-078-088>093-251030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED THUNDERSTORMS ARE LIKELY ACROSS PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THROUGH EARLY THIS EVENING...WITH RAIN AND SLEET
CHANGING TO SNOW ACROSS ALL OF THE AREA BY 900 PM. SNOW MAY BECOME
HEAVY AT TIMES TONIGHT WITH 4 TO 8 INCHES POSSIBLE BY NOON SUNDAY.
IN ADDITION TO THE SNOW... NORTHWESTERLY WINDS WILL INCREASE TO 20
TO 30 MPH WITH GUSTS TO AROUND 40 MPH...AND WILL CAUSE SIGNIFICANT
AREAS OF BLOWING AND DRIFTING SNOW WITH NEAR WHITEOUT CONDITIONS.

A WINTER STORM WARNING IS IN EFFECT THROUGH MIDDAY SUNDAY.

LOCAL FLOODING WILL CONTINUE TONIGHT ACROSS PORTIONS OF NORTHEAST AND
EAST CENTRAL NEBRASKA. THE LOWLAND FLOODING WILL AFFECT AREAS ACROSS
THE ELKHORN AND PLATTE RIVER BASINS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE WILL BE A CHANCE OF SNOW AGAIN ON WEDNESDAY OR THURSDAY.
IN ADDITION...RIVER FLOODING COULD AFFECT MUCH OF THE OUTLOOK AREA
THROUGH MID WEEK. THE RIVER FLOODING WOULD BE RELATED TO PREVIOUS
ICE JAMS...AND ALSO DUE TO RECENT RAINS AND SATURATED GROUND FROM
SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING TO LOCAL
LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL WEATHER SERVICE.
ALSO...SNOWFALL REPORTS WILL BE NEEDED TONIGHT AND SUNDAY.

NEZ011-012-016-017-030-031-042-251030-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-PLATTE-
500 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SNOW AND BLOWING SNOW WILL CONTINUE TONIGHT IN NORTHEAST
NEBRASKA...TAPERING TO FLURRIES BY SUNDAY MORNING. SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE LIKELY ACROSS THE AREA BY NOON
SUNDAY. GUSTY NORTHWEST WINDS WILL PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW.

A WINTER STORM WARNING IS IN EFFECT THROUGH NOON SUNDAY.

LOCAL FLOODING WILL CONTINUE TONIGHT ACROSS PORTIONS OF NORTHEAST
NEBRASKA. THE LOWLAND FLOODING WILL AFFECT AREAS ACROSS THE
ELKHORN AND PLATTE RIVER BASINS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE WILL BE A CHANCE OF SNOW AGAIN ON WEDNESDAY OR THURSDAY.
IN ADDITION...RIVER FLOODING COULD AFFECT MUCH OF THE OUTLOOK AREA
THROUGH MID WEEK. THE RIVER FLOODING WOULD BE RELATED TO PREVIOUS
ICE JAMS...AND ALSO DUE TO RECENT RAINS AND SATURATED GROUND FROM
SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING TO LOCAL
LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL WEATHER SERVICE.
ALSO...SNOWFALL REPORTS WILL BE NEEDED TONIGHT AND SUNDAY.

FOBERT

In the hours before

Local storm report, Feb 24, 4:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
411 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             NIOBRARA                42.75N 98.03W
02/24/2007  M5.5 INCH        KNOX               NE   CO-OP OBSERVER

            5.5 INCHES OF SNOW AS OF 4 PM. JUST FLURRIES AT THE
            MOMENT. SNOW STARTED AROUND NOON.

&&

MILLER
Local storm report, Feb 24, 4:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
456 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     SNOW             WAYNE                   42.24N 97.02W
02/24/2007  M1.0 INCH        WAYNE              NE   LAW ENFORCEMENT

&&

JB
Local storm report, Feb 24, 6:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     SNOW             OMAHA                   41.26N 96.01W
02/24/2007  E0.5 INCH        DOUGLAS            NE   BROADCAST MEDIA

            ABOUT HALF AN INCH OF SNOW ON THE GROUND AS OF 650 PM.
            HAD SOME THUNDER WITH THE SNOW AND SOME SLEET EARLIER.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Pottawattamie

When
February 24, 7:00 PM CST to February 25, 10:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Rain mixed with sleet and snow before changing to all snow by early evening on 2/24. The snow became heavy at times through evening, with the visibility occasionally lowered to 1/2 mile or less. Conditions improved after midnight, but light snow continued until late morning on the 25th. Total snowfall of 6 to 7 inches fell over most of the county with just under 7 inches measured by the cooperative observer in Oakland.

Winter Storm, Harrison

When
February 24, 7:00 PM CST to February 25, 10:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Rain mixed with sleet and snow before changing to all snow by early evening on 2/24. The snow became heavy at times through evening, with the visibility occasionally lowered to 1/2 mile or less. Conditions improved after midnight, but light snow continued until late morning on the 25th. Total snowfall of 6 to 8 inches fell over most of the county with just under 8 inches measured by the cooperative observer near Little Sioux.

Winter Storm, Monona

When
February 24, 7:00 PM CST to February 25, 12:00 PM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Rain mixed with sleet and snow before changing to all snow by early evening on 2/24. The snow became heavy at times through evening, with the visibility occasionally lowered to 1/2 mile or less. Conditions improved after midnight, but light snow continued until noon on the 25th. Total snowfall of 6 to 7 inches fell over most of the county with just over 6 inches measured by the cooperative observer near Onawa.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10781, 10782, 10783.